Nebraska, 2015

Hail and Damaging Winds in Nebraska, July 18, 2015

July 18, 2015 · NWS CYS · 7 events in 2 counties and zones

Late afternoon thunderstorms over the southern Nebraska Panhandle produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon thunderstorms over the southern Nebraska Panhandle produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 2:43 PM MST, 47 minutes earlier.

Area forecast discussion, Jul 18, 2:43 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT SAT JUL 18 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 343 PM MDT SAT JUL 18 2015

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER TERRAIN
IN SOUTHEAST WYOMING EARLY THIS AFTERNOON. THE MAIN QUESTION IS
THE COVERAGE AND STRENGTH OF THE CONVECTION AS IT SPREADS EAST
INTO THE PLAINS. STABLE AIR IN THE PLAINS DOES SHOW A WEAK CAP BUT
CONTINUED SURFACE HEATING AND COOLING ALOFT ASSOCIATION WITH A
WEAK DISTURBANCE SHOULD ALLOW THUNDERSTORMS TO MOVE ACROSS MUCH OF
THE FORECAST AREA.

ALTHOUGH A SEVERE THUNDERSTORMS IS POSSIBLE JUST ABOUT ANYWHERE IN
THE FORECAST AREA...THE MAIN SEVERE POTENTIAL STILL LOOKS TO BE
ALONG AND NEAR THE INTERSTATE 80 CORRIDOR WHICH IS VERY CLOSE TO
WHERE THE STORM PREDICTION CENTER IS SHOWING A SLIGHT RISK. 40 TO
50KT 0-6KM BULK SHEAR AND 1500 J/KG MU CAPE FAVORS THUNDERSTORMS
DEVELOPING INTO A LINE IN THE PLAINS WITH STRONG WINDS BEING THE
MAIN SEVERE WEATHER THREAT. SEVERE HAIL POTENTIAL WILL QUICKLY
DECREASE NORTH OF THE FRONTAL BOUNDARY WHICH SHOULD BE LOCATED
OVER LARAMIE COUNTY...KIMBALL COUNTY AND CHEYENNE COUNTY. GOLF
BALL OR SLIGHTLY LARGER HAIL POSSIBLE ALONG THE FRONTAL BOUNDARY
WITH SMALLER SIZED HAIL ELSEWHERE. TORNADIC THREAT IS LOW TODAY
WITH ANY TORNADIC POTENTIAL BEING TIED TO THE FRONTAL BOUNDARY
LATE THIS AFTERNOON INTO EARLY EVENING. MOST THUNDERSTORM ACTIVITY
WILL PUSH EAST OF THE FORECAST AREA BY LATE THIS EVENING WITH ONLY
A FEW LINGERING SHOWERS OR THUNDERSTORMS POSSIBLE AFTER MIDNIGHT.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED SUNDAY
AFTERNOON. BASED ON THE LATEST NAM AND GFS...CAPE VALUES WILL BE
HIGHER TOMORROW THAN TODAY...AT LEAST OVER THE NEBRASKA PANHANDLE.
THEREFORE THERE WILL AGAIN BE THE RISK OF SEVERE THUNDERSTORMS.
THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE HIGHER TERRAIN OF
WYOMING BY EARLY AFTERNOON AND THEN SHOULD SPREAD INTO THE PLAINS
LATE IN THE AFTERNOON AND EVENING. THUNDERSTORM COVERAGE AND
INTENSITY WILL BE LESS ON MONDAY WITH STABLE AIR IN PLACE OVER THE
PLAINS AND RIDGING ALOFT OVER THE ROCKIES.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 343 PM MDT SAT JUL 18 2015

A FAIRLY SEASONAL PATTERN CAN BE EXPECTED NEXT WEEK AS BROAD
RIDGING PREVAILS ACROSS THE CENTRAL CONUS. ON THE WEST SIDE OF
THIS UPPER RIDGE...DIFFICULT TO TIME SHORTWAVE ENERGY EMBEDDED
WITHIN SOUTHWEST FLOW. EACH OF THESE SHORTWAVES WILL TRAVERSE THE
INTERMOUNTAIN WEST PROVIDING FOR PERIODIC BOUTS WITH THUNDERSTORMS
WHICH WILL MOSTLY OCCUR DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE FIRST EMBEDDED SHORTWAVE WILL ARRIVE SOMETIME TUESDAY
AFTERNOON OR TUESDAY NIGHT DEPENDING WHICH MEDIUM RANGE SOLUTION
VERIFIES. IN EITHER CASE...INSTABILITY AHEAD OF THIS FTR WILL
PROVIDE FOR A DECENT SHOT OF SHOWERS/THUNDERSTORMS. SEVERE
POTENTIAL TUESDAY WILL BE DEPENDENT UPON SHORTWAVE TIMING.
ALTHOUGH WITH 1500 J/KG OF PROGD SBCAPE AND AN APPROACHING JET
STREAK...THE POTENTIAL IS AT LEAST THERE. ALTHOUGH SOME
THUNDERSTORM ACTIVITY MAY LINGER INTO WEDNESDAY DEPENDING UPON
SHORTWAVE TIMING...COVERAGE WILL BE LESS. MEDIUM RANGE MODELS
TREND DRIER THU-SAT. TUESDAY WILL BE THE COOLEST DAY OF THE PERIOD
WITH HIGHS IN THE 70S ABOVE 5000 FEET AND 80S BELOW. WARMER TEMPS
RETURN WED-SAT. BUT EVEN SO JUST BACK TO SEASONAL NORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 135 PM MDT SAT JUL 18 2015

MAIN FORECAST CHALLENGE THIS TAF CYCLE IS TRYING TO PIN DOWN
THUNDERSTORM TIMING AND EXTENT THIS AFTERNOON. LATEST MODELS SHOW
CONVECTION INITIATING IN THE VICINITY OF KLAR AND KCYS BETWEEN
19-20Z WITH ADDL DEVELOPMENT THEREAFTER AS STORM MERGE ACROSS THE
ERN PLAINS. FOR NOW...CONFIDENCE IS THE GREATEST IN SEEING
THUNDERSTORM ACTIVITY AT KCYS SO INTRODUCED A TEMPO GROUP THERE
21-01Z. ELSEWHERE...KEPT VCTS MENTION AT MOST OTHER AIRFIELDS THIS
AFTERNOON AND EVEN AS THE ANTICIPATED THUNDERSTORM COMPLEX SHIFTS
EAST INTO WRN NEBRASKA. CONVECTION WILL DEPART W-E DURING THE
EVENING HOURS AND BE OUT OF THE AREA 04-06Z. THE OTHER CHANGE TO
THE FORECAST WAS TO INTRODUCE FOG POTENTIAL AT KCYS...KBFF AND
KSNY 10-15Z. CONFIDENCE IS NOT ALL THAT HIGH IN THIS
OCCURRING...BUT WANTED TO STEER THE TAFS THAT DIRECTION.

&&

.FIRE WEATHER...
ISSUED AT 343 PM MDT SAT JUL 18 2015

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST WY
AND THE WESTERN NE PANHANDLE TODAY. GUSTY/ERRATIC WINDS COULD
ACCOMPANY SOME THUNDERSTORMS. FIRE WEATHER CONDITIONS WILL
REMAIN NON-CRITICAL THROUGH THE WEEKEND WITH AFTERNOON RH VALUES
ABOVE 20 PCT. A TREND TOWARD WARMER AND DRIER CONDITIONS IS EXPECTED
NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...SML
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...SML
Hazardous weather outlook, Jul 18, 10:11 AM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1111 AM MDT SAT JUL 18 2015

NEZ002-003-019>021-054-055-095-096-WYZ101>119-191500-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1111 AM MDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER ELEVATIONS OF
SOUTHEAST WYOMING EARLY THIS AFTERNOON. STORMS WILL MOVE EAST
ACROSS THE PLAINS INTO THE EVENING HOURS. SOME THUNDERSTORMS MAY
BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE WINDS UP TO 70
MPH OVER FAR SOUTHEAST WYOMING AND SOUTHERN PORTIONS OF THE NEBRAKSA
PANHANDLE. THE THREAT FOR TORNADOES TODAY IS LOW...HOWEVER AN
ISOLATED TORNADO WILL BE POSSIBLE ALONG A STATIONARY FRONT NEAR THE
INTERSTATE 80 CORRIDOR FROM AROUND CHEYENNE WYOMING THROUGH SIDNEY
NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE MOST DAYS THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
THE PLAINS OF SOUTHEAST WYOMING AND NEBRASKA PANHANDLE.

In the hours before

Special weather statement, Jul 18, 1:52 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT SAT JUL 18 2015

WYZ106>108-117>119-182130-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-GOSHEN COUNTY WY-EAST LARAMIE COUNTY WY-
252 PM MDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE...
SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 330 PM
MDT...

AT 251 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF IRON MOUNTAIN...OR 29 MILES SOUTH OF WHEATLAND...
MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
LARAMIE...SOUTHWESTERN GOSHEN AND SOUTHEASTERN PLATTE COUNTIES.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 39 AND
52.

LAT...LON 4158 10515 4168 10514 4177 10449 4146 10451
TIME...MOT...LOC 2051Z 272DEG 34KT 4163 10503

RUBIN
Special weather statement, Jul 18, 2:35 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT SAT JUL 18 2015

WYZ107-108-117>119-182215-
SOUTH LARAMIE RANGE FOOTHILLS WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-GOSHEN COUNTY WY-EAST LARAMIE COUNTY WY-
335 PM MDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE...SOUTHERN
GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 415 PM MDT...

AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF MERIDEN REST AREA...OR 34 MILES NORTH OF
CHEYENNE...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...HAWK SPRINGS CAMPGROUND...GUN BARREL...MERIDEN REST AREA
AND HAWK SPRINGS RECREATION AREA.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 41 AND
47.

LAT...LON 4159 10495 4171 10475 4176 10411 4132 10411
TIME...MOT...LOC 2135Z 278DEG 26KT 4162 10458

RUBIN
Special weather statement, Jul 18, 3:19 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT SAT JUL 18 2015

NEZ020-054-WYZ118-119-182300-
KIMBALL NE-BANNER NE-CENTRAL LARAMIE COUNTY WY-
EAST LARAMIE COUNTY WY-
419 PM MDT SAT JUL 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES UNTIL 500 PM
MDT...

AT 419 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GUN BARREL...OR 32 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBIN AND GUN BARREL.

LAT...LON 4140 10444 4150 10441 4140 10370 4126 10374
TIME...MOT...LOC 2219Z 272DEG 21KT 4144 10431

RUBIN

The radar

The Cheyenne radar (KCYS), 81 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Banner

When
July 18, 3:30 PM MST
Where
Banner County, 13 mi W of Harrisburg
Measured
65 kt (75 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.550, -103.991

A wind sensor 13 miles west of Harrisburg measured a peak gust of 75 mph.

Thunderstorm Wind, Banner

When
July 18, 3:45 PM MST
Where
Banner County, 3 mi W of Harrisburg
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.550, -103.798

A wind sensor three miles west of Harrisburg measured a peak gust of 58 mph.

Hail, Banner

When
July 18, 3:50 PM MST to 3:55 PM MST
Where
Banner County, Harrisburg
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -103.740

Quarter size hail was reported at Harrisburg.

Thunderstorm Wind, Banner

When
July 18, 3:50 PM MST
Where
Banner County, Harrisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.550, -103.740

An estimated wind gust of 60 mph was reported at Harrisburg.

Hail, Banner

When
July 18, 3:55 PM MST to 4:00 PM MST
Where
Banner County, Harrisburg
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
41.550, -103.740

Hen egg size hail was reported at Harrisburg.

Thunderstorm Wind, Cheyenne

When
July 18, 4:45 PM MST to 4:50 PM MST
Where
Cheyenne County, 1.2 mi NW of Dalton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.424, -102.983

Wind gusts estimated at 65 mph blew a semi-tractor trailer off Highway 385 north of Dalton. The driver was not injured.

Thunderstorm Wind, Cheyenne

When
July 18, 5:20 PM MST to 5:25 PM MST
Where
Cheyenne County, 13 mi E of Dalton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -102.719

Wind gusts estimated at 60 mph were observed 13 miles east of Dalton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583529, 583530, 583532, 583533, 583534, 583536, 583538.